Saturday, July 26, 2014

Did chemotherapy change your body?

A week or so ago, I had asked a doctor about change in your body due to chemotherapy. A friend and I had the same discussion yesterday. Does chemotherapy change a person's body in more ways than we think?

I am talking about food and medications to be specific.

Before chemotherapy, I enjoyed all kinds of seafood - preferably cold ocean water seafood to be precise. Shrimp, lobster, clams, oysters, scallops, cod, haddock, hake, salmon, calamari (octopus), and more. I never turned it down. Now I hate shrimp. I won't eat them. I can't stand them.

More importantly are medical allergies. Before chemo, I was told I was allergic to amoxicillin and penicillin (full body rash and hives on an international business trip). I also reacted to the codeine in my pain meds after knee surgery. At my first chemo infusion, I learned I was also allergic to benadryl. Since chemo I have found I am allergic to:
  • prednisone - also used to treat RA flare ups as well as allergic reactions
  • plaquenil - an old school RA drug
  • voltaren gel - anti inflammatory used to treat specific areas of pain and inflammation with RA
  • adhesives - as used on pain patches
I was given both prednisone and plaquenil at the same time when first treated for RA. I reacted to both. At the same time. How (not) fun.

And as a result in being allergic to the 'cillins' I have a problem with any potential dental infections. There are four drugs commonly used to treat dental infections. Two are cillins so I can't have them. One is something else that I can't remember what its called (chemobrain) that conflicts with one of my other medications so I can't have it. The last one is super strong and is only used as a last resort. We'll just say I am limited.

If I get a basic cold, I can't take an antihistamine because of the benadryl allergy. Also, I can't take a lot of the others because of the lack of thyroid issue.

I am petrified of concerned about any allergic reactions. They seem to become more and more frequent as time passes. And since I can't be given steroids or benadryl for allergic reactions, there are other drugs which I can take but not the first line treatments. this is one of the reasons I always want to go to the same hospital which has all my medical records. 

But I digress, I think my body changed because of chemo because foods that had appeal no longer do and it seems much more sensitive to medications. My friend also has experienced similar issues. Are we the only ones? I don't think so. And I wish they told  us before chemo that we could expect these changes.

No comments: